MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GUIDE BOLT; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. GUIDE BOLT; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 71654506
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/03/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that, during tibial surgery, a 3.0mm x 1000mm ball tip guide rod and a meta retro fem nail 10 x 34 punched out of the packaging, opening the seal of the package.Also, the ball tip of the guide bolt broke from the rod and wedged inside the guide bolt.Surgery was resumed, without any delay, with back-up devices.Patient was not injured as consequence of this problem.
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).H3, h6: the device, used in treatment, was returned for evaluation.A visual inspection of the returned device confirms the ball tip of the guide bolt broke from the rod and wedged inside the guide bolt.The device is worn and shows significant signs of use.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.This device is a reusable instrument that can be exposed to numerous surgeries; damage from repeated use can occur.Expected wear/tear is likely the probable cause of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
GUIDE BOLT
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key12472136
Report Number1020279-2021-06867
Device Sequence Number16992325
Product Code HSB
UDI-Device Identifier03596010585868
UDI-Public03596010585868
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K122170
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/05/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71654506
Device Catalogue Number71654506
Device Lot Number18EM03188
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/29/2021
Initial Date Received by Manufacturer 08/24/2021
Supplement Date Received by Manufacturer10/04/2021
Initial Report FDA Received Date09/15/2021
Supplement Report FDA Received Date10/05/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1